Texas, 2022Drought in Texas, January 1 to 31, 2022
January 1 to 31, 2022 · NWS FWD · 40 events in 40 counties and zones
Severe to extreme drought conditions were experienced across much of North and Central Texas for the entire month of January.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought conditions were experienced across much of North and Central Texas for the entire month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 6:10 PM CST, 5 hours 50 minutes earlier.
Area forecast discussion, Dec 31, 6:10 PM CST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
610 PM CST Fri Dec 31 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Saturday Night/
Water vapor and IR satellite imagery show a shortwave trough
across Northwest Mexico along the AZ border spreading northeast
this evening with mid and high clouds streaming across TX. Over
the last hour or so, cooling cloud tops have been noted off to our
southwest which is likely indicative of a wave of ascent spreading
into the region. At the surface, we still have a warm front which
appears to be draped across the region from near Comanche to Fort
Worth and up into southeast Oklahoma. The 00Z Fort Worth sounding
is capped for now with strong low level warm advection.
The main concern in the immediate short term will be whether or
not convection can develop in the next few hours along the frontal
boundary with this approaching wave of ascent. Some of the short
term guidance suggests that convection will develop and race off
to the northeast prior to midnight. Given the strength of the
capping inversion on the latest sounding, it's fair to say this
should be elevated convection, but lapse rates are sufficiently
steep for a severe hail threat. We'll continue to monitor short
term radar/satellite trends for convective development through
this evening. Right now, we've got PoPs at 30-50% for this
potential.
Otherwise, convective potential will increase after midnight,
especially north of I-20, as stronger forcing for ascent arrives
with the lead shortwave ejecting into the Plains. With a rapidly
strengthening low level jet, shear profiles will become favorable
for rotating updrafts and will support an increasing tornado
threat for any activity that can root itself in the warm sector.
Right now, confidence in pure warm sector convection is low, but
needs to be watched closely through the overnight. Otherwise,
limited instability should temper any significant severe threat
through the overnight hours, especially with convection that
remains elevated. PoPs will be highest along and north of I-20
after midnight with showers and thunderstorms moving out of the
area during the morning hours on Saturday.
A dryline will race from west to east through the area behind the
departing precipitation with westerly winds increasing ahead of
our arctic cold front. High temperatures will top out in the mid
to upper 70s for most areas before plummeting behind the cold
front. The cold front will make it into our northwest counties by
early afternoon and surge southward through the region into the
early evening. Temperatures will fall into the 30s and 40s by
evening on their way down into the teens and 20s by overnight
Saturday night. As the main trough swings through late Saturday
night, strong forcing for ascent may squeeze out a few snow
flurries across our northwest counties, but no significant
accumulations or impacts are expected.
Dunn
&&
.LONG TERM... /Issued 226 PM CST Fri Dec 31 2021/
/First Week of the New Year/
2021 ended downright nasty in a warm way. 2022 is also starting
downright nasty, but in a cold way. The Arctic blast's cold front
will be moving through North and Central Texas Saturday evening,
leaving cold temperatures and gusty north winds in its wake.
Sunday morning wind chills will bottom out in the single digits
across North Texas and the low teens over Central Texas as the
temperatures fall into the teens and 20s, respectively. We have
added the mention of light snow across Western North Texas
Saturday night as the trailing shortwave trough induces weak
ascent overtop of wrap-around stratus. Accumulating snow should
remain to our north over Oklahoma, but elevated surfaces good at
conducting heat such as vehicles, shingles, etc. may accumulate a
light dusting of snow with no significant impacts expected.
The clouds will clear out of the area early in the day, allowing
for a cold and sunny Sunday. Most will rise well above freezing,
but a few spots across far North Texas may stay in the low-mid 30s
for their daytime highs. The surface high pressure center will
move overhead Sunday night into Monday morning, allowing for very
efficient radiational cooling. Another sub-freezing night is
expected with most falling back into the 20s by Monday morning. A
few low-lying areas will likely fall into the teens with the
possibility of localized steam-fog developing over area lakes.
Once the sun comes out Monday, temperatures should climb every day
through Wednesday as southerly flow returns with the high pressure
center to our east. A weak surface low should stall over the Big
Country Tuesday night with a dryline protruding out the southern
extent of the low. This boundary will likely flutter east/west
over Western North and Central Texas with warm conditions ahead of
the boundary.
Another shallow Arctic airmass will slide down the Front Range of
the Rockies late in the week, moving into our forecast area
Wednesday night into Thursday. This should knock temperatures back
down to close out the workweek, with below freezing lows expected
Thursday morning over Western North Texas and across the entire
forecast area Friday morning. Limited moisture return ahead of the
system will preclude the development of any precip. Current global
& ensemble mean guidance both keep the the deeper baroclinic zone
to our north, so a long-lived cool down is not anticipated ATTM.
Bonnette
&&
.AVIATION... /NEW/
/00Z TAFs/
VFR prevails across most of the area this evening, except for a
few locations north and northwest of the Metroplex behind the
retreating warm front. Scattered showers and thunderstorms are
expected to increase in coverage later this evening and through
the overnight hours, mainly impacting the Metroplex airports.
We'll have a VCTS by 3Z in the Metroplex with TS becoming more
likely after midnight. MVFR conditions and TS are expected between
8-15Z with improving conditions as precipitation moves east.
Westerly winds (230 to 280 degrees 17G27KT) will increase by late
morning and continue into the afternoon ahead of a strong cold
front which will likely cause some crosswind problems on the
runways for several hours. The cold front should arrive by mid
afternoon with winds becoming north-northwest 20G30KT along with
much colder air.
At Waco, precipitation chances are much lower with this event, but
MVFR cigs should develop later this evening and persist into the
morning hours on Saturday. Improving conditions are expected
through the afternoon with the front arriving in the early evening
hours.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 60 74 21 36 24 / 60 50 5 0 0
Waco 66 78 25 41 21 / 30 20 5 0 0
Paris 62 71 20 33 17 / 80 80 10 0 0
Denton 55 72 17 35 20 / 80 50 5 0 0
McKinney 60 73 21 35 20 / 80 60 10 0 0
Dallas 62 74 22 36 24 / 60 50 5 0 0
Terrell 63 75 22 35 20 / 50 60 10 0 0
Corsicana 67 78 25 38 23 / 30 40 5 0 0
Temple 64 80 26 43 21 / 20 10 0 0 0
Mineral Wells 55 72 18 36 17 / 50 20 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 6:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
623 PM CST Fri Dec 31 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
623 PM CST Fri Dec 31 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Thunderstorms are expected to develop late this evening into the
overnight hours across North Texas, with the greatest chances
expected after midnight. Some thunderstorms may be capable of
producing damaging wind gusts in excess of 60 MPH and hail larger
than one inch. The tornado threat will be low, but not zero.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Well below freezing temperatures will create cold-related hazards
Sunday and Monday morning. Wind chill values in the single digits to
low teens will pose a threat to those outdoors for extended periods
of time Sunday morning. Exposed outdoor plumbing may freeze. Please
remember to take-in or shelter pets and/or sensitive vegetation.
Below freezing temperatures will likely return late in the week on
Thursday and Friday mornings.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested across areas along and
north of Interstate 20 tonight, then across the northeast counties
Saturday morning.
Drought, Anderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month of January.
Drought, Bell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought conditions affected northern parts of the county for entire month of January.
Drought, Bosque
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Collin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Collin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month of January.
Drought, Comanche
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Cooke
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions affected the county for the entire month of January.
Drought, Coryell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Dallas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month.
Drought, Delta
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Delta forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought by the end of the month.
Drought, Denton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month.
Drought, Eastland
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Ellis
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month.
Drought, Erath
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Fannin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Fannin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Conditions worsened to Extreme Drought in northeast portions of the county by the end of the month.
Drought, Grayson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county through the end of the month.
Drought, Hamilton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the middle of the month.
Drought, Henderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month.
Drought, Hill
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Conditions worsened to Extreme Drought across western portions of the county by the end of the month.
Drought, Hood
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Hopkins
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hopkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Hunt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hunt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month. Conditions worsened to Extreme Drought across southern portions of the county by the middle of the month.
Drought, Jack
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jack forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Johnson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Kaufman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month. Conditions worsened to extreme drought across northern portions of the county by the middle of the month.
Drought, Lamar
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the county for the entire month.
Drought, Lampasas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe drought conditions worsened to Extreme Drought by the end of the month.
Drought, Montague
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Conditions worsened to Extreme Drought across northern portions of the county by the middle of the month.
Drought, McLennan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Conditions worsened to extreme drought in northwestern portions of the county by the end of the month.
Drought, Mills
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought by the end of the month.
Drought, Navarro
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Palo Pinto
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Drought conditions worsened to Extreme Drought across southwest portions of the county by the end of the month.
Drought, Parker
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Rains
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought by the end of the month.
Drought, Rockwall
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rockwall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Drought conditions worsened to Extreme Drought across eastern portions of the county by the end of the month.
Drought, Somervell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month. Drought conditions worsened to Extreme Drought across western portions of the county by the end of the month.
Drought, Stephens
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought by the end of the month.
Drought, Tarrant
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month.
Drought, Van Zandt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions worsened to extreme drought by the end of the month.
Drought, Wise
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wise forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month.
Drought, Young
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Young forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Severe drought conditions affected the county through the end of the month. Drought conditions worsened to Extreme Drought across southwestern portions of the county by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
- Extreme Cold and Cold in South Dakota, January 1, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004511, 1004512, 1004513, 1004514, 1004516, 1004518, 1004519, 1004521, 1004526, 1004528, 1004530, 1004531, 1004533, 1004534, 1004535, 1004536, 1004538, 1004540, 1004541, 1004543, 1004544, 1004545, 1004546, 1004547, 1004549, 1004550, 1004552, 1004554, 1005823, 1005825, 1005826, 1005827, 1005828, 1005829, 1005830, 1005831, 1005832, 1005833, 1005834, 1005835.